Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 91, NWS Newport/Morehead City, NC

October 26, 1997Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 26, 1997, 5:36 PM EST for Onslow County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 1997, 5:36 PM EST (22:36 UTC)
Expired
Oct 26, 1997, 6:25 PM EST
In force
49 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 262238 RRA
SVRMHX
NCC133-NCZ501-262325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
536 PM EST SUN OCT 26 1997

* SEVERE THUNDERSTORM WARNING FOR
  ONSLOW COUNTY

* UNTIL 625 PM EST

* THIS STORM WILL BE NEAR

  DIXON AND HOLLY RIDGE BY 545 PM
  JACKSONVILLE AND TOPSAIL BEACH 555 PM

* AT AT 535 PM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10 MILES
  WEST OF DIXON MOVING NORTHEASJT AT 35 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

JME/RVT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 1:15 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Oct 26, 1:15 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 PM EST SUN OCT 26 1997

RDU: WOULD LIKE LIKELY POPS TONIGHT AND CHANCE POPS FOR MON.  FWC
TEMPS IN BALLPARK.

CWF: MAIN QUESTION TONIGHT CONCERNS POTENTIAL FOR GALE FORCE WINDS.
IMPRESSIVE LOW LVL JET EXPECTED OVER THE WATERS FROM 00Z-09Z MON. IN
ADDITION THERE IS LIKELY TO BE STRONG CONVECTION OVER THE WATERS SO
MAY BE BEST TO UP THE ANTE.  I HAVE NO DOUBT THAT DSNL WILL REACH
CRITERIA WITH FPSN CLOSE AS WELL.  BEST CHANCE FOR GALES WILL BE OVR
NRN WATERS SO WILL LEAVE OUT OF SRN WATERS IF ILM WANTS.  GUID KEEPS
WINDS IN MINIMAL SCA RANGE NRN WATERS THROUGHOUT THE PERIOD WHILE
KEEPING SRN AREAS ARND 20 KTS.  THINK GUID WINDS MAY BE UNDERDONE ON
WINDS FOR THE S AS CAA ASSCTD WITH FRONTAL PASSAGE COULD INC WINDS
TO SCA LEVELS LATE MON NIGHT AND TUE.

DISC: 12Z RUN NOT AS IMPRESSIVE WITH DYNAMICS OVR ESTRN NC AS 00Z
RUN. ETA/NGM TAKE BEST UVM NORTH ASSCTD WITH SFC LOW AND S WITH
CONVECTION OVR AL/GA/FL.  UPSTREAM RADARS SHOW BULK OF PCPN WELL TO
THE W AND WE SHOULD A PERIOD OF DRY WEATHER AFTER INITIAL WAA RAIN
ENDS IN ANOTHER 2 TO 3 HOURS. I EXPECT SHRA/TSRA TO RE-DEVELOP
ACROSS ESTRN SECTIONS AFT 02Z WHEN AXIS OF LOW LVL JET/THETA RIDGE
COINCIDE ACROSS MY CWA.  STILL CAN/T RULE OUT SVR BUT THINK BEST
POTENTIAL WILL REMAIN TO OUR S.  PCPN SHOULD TAIL OFF TWRDS SUNRISE
WITH BULK OF ACTIVITY OVR THE GULFSTREAM. ON MON THERE SHOULD BE
ENOUGH LINGERING UVM AND WEAK CONVERGENCE FOR MAINLY SCT CONVECTION
BUT THINK LIKELY POPS PAINTED BY FAN/FWC OVEREDONE.

MODELS REALLY DRY THINGS OUT AFTER FROPA TUE NIGHT.  AS LONG AS FLOW
STAYS NW NOT TOO WORRIED ABOUT LOW CLOUDS TRAPPED UNDER SUBSIDENCE
INVERSION SO WILL GO MSTLY SUNNY FCST.  HOWEVER...IF FLOW BECOMES
MORE NRLY THERE COULD BE LOW CLOUDS ARND THEN EXPECTED.

.MHX...GALE WARNGS CSTL WATERS.
       SCA SOUNDS
JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 5:13 PM ESTSevere Thunderstorm WarningMHXDuplin47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.